Amiodarone/diltiazem/propylthiouracil

Amiodarone/diltiazem/propylthiouracil Reactions 1680, p28 - 2 Dec 2017 X S Hypothyroidism induced rhabdomyolysis: case report A 56-year-old woman developed hypothyroidism induced rhabdomyolysis due to propylthiouracil and an interaction between amiodarone and diltiazem [routes and times to reaction onsets not stated]. The woman, who had a past medical history of interstitial pulmonary disease, atrial fibrillation with rapid ventricular response, end stage diabetic nephropathy and congestive heart failure, presented with nausea and fatigue. She had undergone a renal transplantation 10 years prior and was on haemodialysis four times a week for 18 months. She also had a history of sub-clinical hyperthyroidism and atrial fibrillation with rapid ventricular response. A thyroid nodule was diagnosed and antithyroid treatment with propylthiouracil 300mg was initiated. She had also been receiving amiodarone 400mg for atrial fibrillation with rapid ventricular response and diltiazem [therapeutic indication not stated]. Her other medications included olanzapine, warfarin, citalopram, aspirin, theophylline and calcium acetate. Initial laboratory tests were performed, which revealed serum creatinine 6.61 mg/dL, creatine phosphokinase 6314 U/L, lactate dehydrogenase 3643 U/L, thyroid stimulating hormone greater than 100 µIU, free T3 1.5 pg/mL and free T4 0.4 ng/dL. Basal serum cortisol was 32.97 µg/dL. Thyroid ultrasound revealed normal thyroid gland size. The thyroid gland showed a heterogeneous appearance with fibrous glands, but no nodules were observed. A diagnosis of hypothyroidism induced rhabdomyolysis was made. The woman’s amiodarone and propylthiouracil therapies were withdrawn. She received levothyroxine sodium [levothyroxine] replacement therapy. During the first five days of hospitalisation, daily haemodialysis was performed. Her muscle enzymes gradually returned to normal within two weeks. After two weeks of hospitalisation, she was discharged in a good clinical condition. Author comment: "In our patient, hypothyroidism is likely to have developed due to antithyroid treatment started for subclinical hyperthyroidism." "Hemodialysis patients are likely to have an increased risk for hypothyroidism induced rhabdomyolysis regarding the presence of comorbidities such as electrolyte imbalances, diabetes mellitus, medications received, and drug-drug interactions (i.e., antihyperlipidemics, antihypertensives, and antiarrhythmics)." Tatar E, et al. Hypothyroidism induced severe Rhabdomyolysis in a hemodialysis patient. Case Reports in Medicine 2014: 501890, 2014. Available from: URL: http://doi.org/10.1155/2014/501890 - Turkey 803283923 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Amiodarone/diltiazem/propylthiouracil

Reactions Weekly , Volume 1680 (1) – Dec 2, 2017
Free
1 page

Loading next page...
1 Page
 
/lp/springer_journal/amiodarone-diltiazem-propylthiouracil-2vLsZv56nd
Publisher
Springer International Publishing
Copyright
Copyright © 2017 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-017-38959-4
Publisher site
See Article on Publisher Site

Abstract

Reactions 1680, p28 - 2 Dec 2017 X S Hypothyroidism induced rhabdomyolysis: case report A 56-year-old woman developed hypothyroidism induced rhabdomyolysis due to propylthiouracil and an interaction between amiodarone and diltiazem [routes and times to reaction onsets not stated]. The woman, who had a past medical history of interstitial pulmonary disease, atrial fibrillation with rapid ventricular response, end stage diabetic nephropathy and congestive heart failure, presented with nausea and fatigue. She had undergone a renal transplantation 10 years prior and was on haemodialysis four times a week for 18 months. She also had a history of sub-clinical hyperthyroidism and atrial fibrillation with rapid ventricular response. A thyroid nodule was diagnosed and antithyroid treatment with propylthiouracil 300mg was initiated. She had also been receiving amiodarone 400mg for atrial fibrillation with rapid ventricular response and diltiazem [therapeutic indication not stated]. Her other medications included olanzapine, warfarin, citalopram, aspirin, theophylline and calcium acetate. Initial laboratory tests were performed, which revealed serum creatinine 6.61 mg/dL, creatine phosphokinase 6314 U/L, lactate dehydrogenase 3643 U/L, thyroid stimulating hormone greater than 100 µIU, free T3 1.5 pg/mL and free T4 0.4 ng/dL. Basal serum cortisol was 32.97 µg/dL. Thyroid ultrasound revealed normal thyroid gland size. The thyroid gland showed a heterogeneous appearance with fibrous glands, but no nodules were observed. A diagnosis of hypothyroidism induced rhabdomyolysis was made. The woman’s amiodarone and propylthiouracil therapies were withdrawn. She received levothyroxine sodium [levothyroxine] replacement therapy. During the first five days of hospitalisation, daily haemodialysis was performed. Her muscle enzymes gradually returned to normal within two weeks. After two weeks of hospitalisation, she was discharged in a good clinical condition. Author comment: "In our patient, hypothyroidism is likely to have developed due to antithyroid treatment started for subclinical hyperthyroidism." "Hemodialysis patients are likely to have an increased risk for hypothyroidism induced rhabdomyolysis regarding the presence of comorbidities such as electrolyte imbalances, diabetes mellitus, medications received, and drug-drug interactions (i.e., antihyperlipidemics, antihypertensives, and antiarrhythmics)." Tatar E, et al. Hypothyroidism induced severe Rhabdomyolysis in a hemodialysis patient. Case Reports in Medicine 2014: 501890, 2014. Available from: URL: http://doi.org/10.1155/2014/501890 - Turkey 803283923 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680

Journal

Reactions WeeklySpringer Journals

Published: Dec 2, 2017

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off